(dailyRx News) Some women know they’re at high risk of developing breast cancer. The disease could run in the family or they may have a number of other risk factors. So, do medications reduce breast cancers in these women?
The US Preventive Services Task Force (USPSTF) is recommending that these women have a conversation with their doctor about the benefits and harms of taking medications that could reduce their breast cancer risks.
The Task Force is recommending that women who are not at risk of developing breast cancer to not use these medications.
"Talk to a doctor about your breast cancer risk."
Using medications to try and prevent breast cancer is called chemopreventive therapy.
The USPSTF analyzed the findings of seven studies that looked at the chemopreventive use of tamoxifen or raloxifene.
Study participants who received tamoxifen, raloxifene or Arimidex (exemestane) had a 10-year breast cancer risk of 7.5 percent compared with a 21.3 percent risk for women who received no treatment.
The medications also reduced the risks of fractures.
Based on these findings, the USPSTF wrote, “After a formal breast cancer risk assessment, women at increased risk should talk with their healthcare professional about the potential benefits and harms of taking a risk-reducing medicine such as tamoxifen or raloxifene.”
Adam Brufsky, MD, PhD, professor of medicine at the University of Pittsburgh School of Medicine, told dailyRx News, “It is reasonable to focus our interventions on those women who would benefit most."
The recommendation applies only to women between the ages of 40 and 70 who are at high risk of developing breast cancer, have never been diagnosed with the disease and do not have a history of blood clots or stroke.
While effective against breast cancer, these medications also have serious side effects, including:
- Increased risk for developing blood clots in the lungs or legs a risk that increases with age.
- Tamoxifen also may increase the risk of stroke and cataracts.
- Tamoxifen increases the risk for endometrial (lining of the uterus) cancer, especially in women over the age of 50 who have a uterus.
- Both medications can cause hot flashes.
The USPSTF released its recommendations on April 15, at the same time the research was published in the Annals of Internal Medicine.
The review was funded by the Agency for Healthcare Research and Quality (AHRQ). Several of the authors reported have financial relationships with AHRQ.